Radiocontrast‐Induced Acute Thrombocytopenia

1Beth Israel Deaconess Hospital, Needham, MA
2Beth Israel Deaconess Medical Center, Boston, MA

Meeting: Hospital Medicine 2007, May 23-25, Dallas, Texas

Abstract number: 120

Case Presentation:

An 89‐year‐old white man presented to the emergency department with diffuse abdominal pain of several days' duration. He was afebrile, an abdominal exam was benign, and a stool sample was negative for occult blood. A CT of the abdomen and pelvis with oral administration of 100 cc of Visipaque IV radiocontrast showed no acute intra‐abdominal process. He was admitted to the hospital for further evaluation. Admission lab results were: WBC, 10.9 K; Hgb, 13.9; HCT, 42.9; platelets, 183 K; BUN, 22; and Cr, 1.7. Within 48 hours the patient developed oliguria, with a BUN of 59 and a Cr of 3.7; he was diagnosed with radiocontrast‐induced acute renal failure. The same day his platelet count fell to 86 K/mm3, and 2 days later reached its lowest level of 59 K/mm3. The patient had no purpura, bleeding, fever, or chills. Apart from the radiocontrast, he had not received any additional medications including heparin. He had received radiocontrast 3 years prior without incident. His LDH was elevated at 985, but his haptoglobin was normal. A peripheral‐blood smear was remarkable for giant platelets, burr cells, and elliptocytes but very rare schistocytes..Atest for direct platelet antibodies was negative; however, a test for indirect platelet antibodies was positive for a non‐HLA type I antigen. The absence of schistocytes and hemolysis did not support consumptive diagnoses such as TTP/HUS or diffuse intravascular coagulation (DIC). The presence of giant platelets and being positive for an antiplatelet antibody suggested an immune‐mediated process. As no other offending agents were given to the patient, the diagnosis of radiocontrast‐induced acute thrombocytopenia was considered. The patient was started on prednisone 1 mg/kg a day. When he was discharged, on hospital day 9, his platelet count had recovered to 104 K/mm3.

Discussion:

Avariety of adverse reactions to intravenous radiocontrast media have been reported. But radiocontrast‐induced thrombocytopenia is very rare. Only 6 cases have been reported in the literature worldwide.. Avariety of mechanisms have been proposed to explain this rare phenomenon — DIC‐mediated, complement‐mediated, or immune (antibody)‐mediated platelet destruction or platelet aggregation. Previous reports suggest that DIC can result either from direct chemical effects, or through endotoxin contamination. Platelet consumption without full evidence of DIC has also been described in the literature. Immune‐mediated thrombocytopenia is well described with drugs like quinidine or trimethoprim. Although there have been no conclusive studies in humans about radiocontrast‐induced immune mediated thrombocytopenia, in animal studies contrast media have been shown to act as haptens and can induce antibodies. Interestingly, some patients with severe adverse reactions to contrast media had high titers of anticontrast antibodies. In most cases reported, as in this case, the thrombocytopenia was transient and promptly resolved with a course of corticosteroids.

Conclusions:

Thrombocytopenia with or without DIC can occur after the administration of contrast media. As it is very rare, the diagnosis can often be missed and can be fatal.

Author Disclosure:

V. B. Gandla, None; S. Bonkovsky, None; G. D. Raffel, None.

To cite this abstract:

Gandla V, Bonkovsky S, Raffel G. Radiocontrast‐Induced Acute Thrombocytopenia. Abstract published at Hospital Medicine 2007, May 23-25, Dallas, Texas Abstract 120. Journal of Hospital Medicine. 2007; 2 (suppl 2). https://www.shmabstracts.com/abstract/radiocontrastinduced-acute-thrombocytopenia/. Accessed July 22, 2019.

« Back to Hospital Medicine 2007, May 23-25, Dallas, Texas